Asymptotic behavior of the estimation error covariance of quaternion estimators

Avishy Carmi, Yaakov Oshman

Research output: Contribution to journalArticlepeer-review

3 Scopus citations

Abstract

The asymptotic behavior of the estimation error covariance of quaternion estimators is mathematically examined. It is proved that the condition number of the asymptotic covariance matrix is of the order of the inverse of its largest eigenvalue, so that this matrix becomes asymptotically ill-conditioned as its trace tends to zero. Nevertheless, it is proved that the aforementioned asymptotic behavior cannot be captured by low-order Taylor approximations of the covariance, such as the one computed by the extended Kalman filter. Geometrical interpretation of the results is provided, using tools from differential geometry. The analytical results are demonstrated via a simulation study using the recently introduced quaternion particle filter and the additive quaternion extended Kalman filter.

Original languageEnglish
Pages (from-to)1665-1676
Number of pages12
JournalJournal of Guidance, Control, and Dynamics
Volume31
Issue number6
DOIs
StatePublished - 1 Jan 2008
Externally publishedYes

Fingerprint

Dive into the research topics of 'Asymptotic behavior of the estimation error covariance of quaternion estimators'. Together they form a unique fingerprint.

Cite this